Tags

Type your tag names separated by a space and hit enter

Occurrence of reactions, their diagnosis and management in leprosy patients treated with multidrug therapy; experience in the leprosy control program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia.
Int J Lepr Other Mycobact Dis. 1992 Jun; 60(2):173-84.IJ

Abstract

This paper reports on reactions in leprosy patients who were treated with multidrug therapy (MDT) in the leprosy control program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia. Only those reactions which occurred in patients who had not been treated with dapsone before MDT and which required treatment with prednisolone were included. Until the end of the second year of MDT a reversal reaction had been diagnosed in 43.6% of 266 borderline lepromatous (BL) patients and in 19.2% of 109 lepromatous leprosy (LL) patients, and an erythema nodosum leprosum (ENL) reaction in 2.7% and 11.1% of the patients, respectively. The reversal reactions were observed in 4.9% of the BL patients and in 0% of the LL patients at the time of diagnosis of leprosy, in 26.3% and 12.8% of the patients during the first year of MDT, and in 12.4% and 6.4% during the second year of MDT. ENL reactions were seen in 0.8% of BL patients at diagnosis, 1.1% in the first year and 0.8% in the second year and 2.8% at diagnosis, 5.5% in the first year, and 2.8% in the second year for LL patients. During a 3 1/2-year period, a total of 405 reactions were diagnosed among multibacillary (MB) patients on MDT; 365 of these reactions (90.1%) were reversal reactions and only 40 (9.9%) were ENL reactions. The point in time of the reversal reactions showed that the risk of reversal reaction is highest during the first year of MDT. Thereafter there is a gradual decline, although reactions were still observed during the fifth year of MDT. A reversal reaction was diagnosed in 21.0% of 438 BT patients; in 3.4% of the patients the reaction was present at the time of diagnosis of leprosy; in 10.3% it occurred during MDT, and in 7.3% during the first year after release from MDT. During a period of 3 1/2 years a total of 183 reversal reactions were diagnosed among BT patients. The point in time showed a declining trend in the risk of reversal reaction after starting MDT. The risk is highest during MDT, followed by the first 6 months after stopping MDT. However, reactions, although few, still occurred during the fourth year after stopping MDT. The analysis of the results of prednisolone treatment in 161 patients who were treated for nerve function loss in the field showed that 142 patients (88.2%) regained complete or partial recovery of the nerve function(s), while no improvement was observed in 19 patients (11.8%).(

ABSTRACT

TRUNCATED AT 400 WORDS)

Authors+Show Affiliations

All Africa Leprosy and Rehabilitation Training Center (ALERT), Addis Ababa, Ethiopia.No affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

1522359

Citation

Becx-Bleumink, M, and D Berhe. "Occurrence of Reactions, Their Diagnosis and Management in Leprosy Patients Treated With Multidrug Therapy; Experience in the Leprosy Control Program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia." International Journal of Leprosy and Other Mycobacterial Diseases : Official Organ of the International Leprosy Association, vol. 60, no. 2, 1992, pp. 173-84.
Becx-Bleumink M, Berhe D. Occurrence of reactions, their diagnosis and management in leprosy patients treated with multidrug therapy; experience in the leprosy control program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia. Int J Lepr Other Mycobact Dis. 1992;60(2):173-84.
Becx-Bleumink, M., & Berhe, D. (1992). Occurrence of reactions, their diagnosis and management in leprosy patients treated with multidrug therapy; experience in the leprosy control program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia. International Journal of Leprosy and Other Mycobacterial Diseases : Official Organ of the International Leprosy Association, 60(2), 173-84.
Becx-Bleumink M, Berhe D. Occurrence of Reactions, Their Diagnosis and Management in Leprosy Patients Treated With Multidrug Therapy; Experience in the Leprosy Control Program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia. Int J Lepr Other Mycobact Dis. 1992;60(2):173-84. PubMed PMID: 1522359.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Occurrence of reactions, their diagnosis and management in leprosy patients treated with multidrug therapy; experience in the leprosy control program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia. AU - Becx-Bleumink,M, AU - Berhe,D, PY - 1992/6/1/pubmed PY - 1992/6/1/medline PY - 1992/6/1/entrez SP - 173 EP - 84 JF - International journal of leprosy and other mycobacterial diseases : official organ of the International Leprosy Association JO - Int J Lepr Other Mycobact Dis VL - 60 IS - 2 N2 - This paper reports on reactions in leprosy patients who were treated with multidrug therapy (MDT) in the leprosy control program of the All Africa Leprosy and Rehabilitation Training Center (ALERT) in Ethiopia. Only those reactions which occurred in patients who had not been treated with dapsone before MDT and which required treatment with prednisolone were included. Until the end of the second year of MDT a reversal reaction had been diagnosed in 43.6% of 266 borderline lepromatous (BL) patients and in 19.2% of 109 lepromatous leprosy (LL) patients, and an erythema nodosum leprosum (ENL) reaction in 2.7% and 11.1% of the patients, respectively. The reversal reactions were observed in 4.9% of the BL patients and in 0% of the LL patients at the time of diagnosis of leprosy, in 26.3% and 12.8% of the patients during the first year of MDT, and in 12.4% and 6.4% during the second year of MDT. ENL reactions were seen in 0.8% of BL patients at diagnosis, 1.1% in the first year and 0.8% in the second year and 2.8% at diagnosis, 5.5% in the first year, and 2.8% in the second year for LL patients. During a 3 1/2-year period, a total of 405 reactions were diagnosed among multibacillary (MB) patients on MDT; 365 of these reactions (90.1%) were reversal reactions and only 40 (9.9%) were ENL reactions. The point in time of the reversal reactions showed that the risk of reversal reaction is highest during the first year of MDT. Thereafter there is a gradual decline, although reactions were still observed during the fifth year of MDT. A reversal reaction was diagnosed in 21.0% of 438 BT patients; in 3.4% of the patients the reaction was present at the time of diagnosis of leprosy; in 10.3% it occurred during MDT, and in 7.3% during the first year after release from MDT. During a period of 3 1/2 years a total of 183 reversal reactions were diagnosed among BT patients. The point in time showed a declining trend in the risk of reversal reaction after starting MDT. The risk is highest during MDT, followed by the first 6 months after stopping MDT. However, reactions, although few, still occurred during the fourth year after stopping MDT. The analysis of the results of prednisolone treatment in 161 patients who were treated for nerve function loss in the field showed that 142 patients (88.2%) regained complete or partial recovery of the nerve function(s), while no improvement was observed in 19 patients (11.8%).(ABSTRACT TRUNCATED AT 400 WORDS) SN - 0148-916X UR - https://www.unboundmedicine.com/medline/citation/1522359/Occurrence_of_reactions_their_diagnosis_and_management_in_leprosy_patients_treated_with_multidrug_therapy DB - PRIME DP - Unbound Medicine ER -